High Wind, Red Willow
- When
- April 29, 3:38 PM CST to 3:41 PM CST
- Where
- Red Willow forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
A peak wind gust of 60 MPH was measured at the McCook airport during the afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A peak wind gust of 60 MPH was measured at the McCook airport during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 29, 1:57 PM CST, 1 hour 41 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
157 PM MDT Sun Apr 29 2018
.SHORT TERM...(This evening through Monday)
Issued at 157 PM MDT Sun Apr 29 2018
Currently, temperatures range from the mid 70s to mid
80s across the tri-state region with mostly to partly sunny skies.
Conditions have been windy, as southerly winds gust up to 40 to 45
mph. Thunderstorms have begun to develop in Wichita, Greeley, and
Logan counties this afternoon. At this time, the forecast appears
to remain on track, with storms forming in the southern portion
of the area and tracking northeast through the afternoon hours. A
few severe storms could develop, with large hail as the main
threat.
Thunderstorms are anticipated to continue (mainly in northwest
Kansas south of Interstate 70) into the early evening hours along
a surface trough as a shortwave moves into the area aloft. Dry
weather should return by the overnight hours when temperatures
fall into the mid 40s and 50s.
Monday: Highs in the upper 70s to mid 80s are anticipated along
with a return of breezy south-southwest winds. These winds in
combination with relative humidities in the 10 to 15 percent range
will lead to critical fire weather conditions along and west of
Highway 27 during the afternoon hours.
As an upper trough digs into the Rockies, a surface low develops
ahead, slowly pulling a dry line across the region. Thunderstorms
are anticipated to develop along this boundary in the mid afternoon.
With ample CAPE and sufficient shear, a few severe storms are
possible along and east of Highway 25 granted the cap breaks. The
main threats with these storms will be large hail and damaging winds.
.LONG TERM...(Monday through Saturday)
Issued at 245 AM MDT Sun Apr 29 2018
Monday the south winds will strengthen further. The warm air
advection will cause highs to be similar to today. Along with the
warm air, relative humidity values will fall across the west half of
the forecast area behind a dry line. See fire weather section for
further information.
There is a small chance for thunderstorms to develop during the
afternoon east of Highway 27. Am not very confident storms will
develop due to the strong CINH in place. If a storm does manage to
develop it will become severe due to deep layer shear of 30-40
knots. Low level shear is very favorable for tornadic development,
and the LCL will be low enough. Threats with these storms will be
damaging winds, hen egg size hail, and a tornado. Any thunderstorms
that do develop will quickly dissipate in the evening.
Monday night a cold front will move through, pushing the breezy
south winds out of the forecast area. The cold air advection will
cause lows to be cooler than tonight.
Tue-Sat: The deep/broad upper level trough situated over the
western CONUS early this week is progged to de-amplify and migrate
slowly east toward the Rockies on Tue/Wed. Potent shortwave
energy progged to dig southeast from British Columbia to the
Dakotas later this week is essentially expected to pick up the de-
amplifying remnants of the upper trough and accelerate it rapidly
northeastward from the Rockies/Central Plains to the Great Lakes
Thu-Thu night. In the wake of this feature, WNW-NW flow aloft is
progged to prevail over the High Plains Fri/Sat.
Convection will remain possible Tue/Wed as the de-amplifying
upper trough progresses east toward the Rockies, though considerable
uncertainty persists with regard to timing/coverage etc. Although
severe weather cannot be ruled out in western KS, the relative
greatest potential should shift into central/eastern KS and
southeast NE by mid-week. Dry conditions are currently expected
Thu-Sat as WNW-NW flow aloft becomes established over the region,
though isolated diurnal convection cannot be entirely ruled out.
Note-to-self...NW flow aloft is a tricky/fickle pattern that
should not be underestimated, particularly during the summer.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1144 AM MDT Sun Apr 29 2018
Breezy southerly winds will continue at both KMCK and KGLD
terminals this afternoon into the evening. Thunderstorms are
anticipated to develop during the afternoon hours, but should
stay away from the TAF sites. Low level wind shear is expected to
develop late this evening and persist during the overnight hours
generally from the southwest at 55 knots.
&&
.FIRE WEATHER...
Issued at 157 PM MDT Sun Apr 29 2018
A Red Flag Warning remains in effect this afternoon for Cheyenne
and Kit Carson counties in Colorado. Southerly winds have been
gusting in excess of 30 mph and relative humidities continue to
drop.
A Red Flag Warning has been issued for Monday for counties along
and west of Highway 27 due to the combination of dry fuels,
relative humidities in the 10 to 15 percent range, and south winds
gusting up to 40 mph.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from noon MDT /1 PM CDT/ to 7 PM MDT /8 PM CDT/
Monday for KSZ001-013-027-041.
CO...Red Flag Warning from noon to 7 PM MDT Monday for COZ252>254.
Red Flag Warning until 7 PM MDT this evening for COZ253-254.
NE...Red Flag Warning from noon to 7 PM MDT Monday for NEZ079.
&&
SHORT TERM...JBH
LONG TERM...JTL/VINCENT
AVIATION...JBH
FIRE WEATHER...JBHHazardous Weather Outlook National Weather Service Goodland KS 1050 AM MDT Sun Apr 29 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301700- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1050 AM MDT Sun Apr 29 2018 /1150 AM CDT Sun Apr 29 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Critical fire weather conditions are expected across the western portions of Kit Carson and Cheyenne counties in Eastern Colorado. Isolated severe thunderstorms are possible across western Kansas south of Interstate 70 this afternoon and early evening. The main threats with the strongest storms will be large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Critical fire weather conditions are expected along the eastern Colorado border region Monday afternoon. Scattered severe thunderstorms are possible east of Highway 25 Monday afternoon through early evening. The main threats with the strongest storms will be large hail and damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754017.